Texas, 2023

Excessive Heat in Texas, June 22, 2023

June 22, 2023 · NWS HGX · 1 event in 1 county or zone

A 70-year old man died of heat-related causes on June 22.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
1
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS HGX wrote it up.

A 70-year old man died of heat-related causes on June 22.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Houston/Galveston, TX wrote its last area forecast discussion before the first event at Jun 21, 11:24 PM CST, 36 minutes earlier.

Area forecast discussion, Jun 21, 11:24 PM CST, 36 minutes before
Area Forecast Discussion
National Weather Service Houston/Galveston TX
1224 AM CDT Thu Jun 22 2023

...New AVIATION...

.SHORT TERM...
(This evening through Thursday Night)
Issued at 344 PM CDT Wed Jun 21 2023

Despite this being the "short" term portion of the forecast, there's
a lot of moving parts to this pattern through tomorrow night. As per
the ongoing showers/storms over N/C TX, disturbances embedded in the
flow aloft have been active, with this trend is expected to continue
into tonight. Near-term models remain rather bullish with the track/
passage of a strong short wave and its associated MCS from the NW to
SE across the CWA tonight. Current timing has this organized band of
showers and storms moving into our NW counties around midnight...and
then tracking to the coastline through sunrise. Did include mentions
of severe with these storms with gusty damaging winds as the primary
threat. Hail is also possible.

Otherwise, the other forecast issue of note is the ongoing hot weat-
her. Today's combination of Excessive Heat Warning and Heat Advisory
will be changing over to just a Heat Advisory for tomorrow. There is
quite a bit of uncertainty regarding how worked over our airmass may
be (should we get the storms overnight) and if any additional devel-
opment will be possible with other short-waves. Of note, some models
are indicating another round of strong storms possible late tomorrow
afternoon/night with yet another short wave. Stay tuned.

&&

.LONG TERM...
(Friday through next Tuesday)
Issued at 344 PM CDT Wed Jun 21 2023

Latest GEFS/ECMWF ensembles point at the potential for showers and
thunderstorms Friday morning into the early afternoon for areas east
and northeast of the Houston Metro. Maintained 20-30% PoP for Friday
morning as a ripple of energy aloft rotates around the main ridge.
The probabilities quickly plummet Friday afternoon as the ridge
strengthens across the area yet again...

Dangerous heat continues to be the main topic for the long-term
forecast, and that does not look likely to change. While it looks
like there will be a brief "cool off" in the short-term, with MaxT
just shy of triple digits, the ridge of high pressure will build
back into southeast TX this weekend and send daytime temperatures
rising to or above 100F. The Extreme Forecast Index (EFI) continues
to show a rebound with values around 0.9 for the weekend into next
week, indicating a stronger signal for higher end heat across the
area. Ensembles further reflect this potential with both GEFS/ECMWF
showing 80-90% chance of temperatures exceeding 100F for much of the
area.

With strong high pressure settled in, PoPs will remain less than 10%
through the middle of next week. CPC 6-10 day probabilities align
with this with a 50-60% of below normal precipitation predicted
during that time.

Little movement is expected with the ridge through the period.
Deterministic models show a tropical disturbance in the Pacific,
west of Mexico, that may nudge the ridge north and east around the
middle of next week ; however, not expecting that to provide much
relief to daytime temperatures.

&&

.AVIATION...
(06Z TAF Issuance)
Issued at 1217 AM CDT Thu Jun 22 2023

A mix of MVFR and VFR cigs is expected through the overnight and
into the morning hours. The forecast becomes complicated going
into Thursday afternoon due to a stalled boundary to our east and
and series of upper level disturbances approaching from the
northwest. The environment will be favorable for tsra development.
The uncertainty lies with the timing of tsra. Development along
the boundary could result in storms forming relatively early in
the afternoon. However, it is also possible that sct tsra activity
delays until the evening or overnight hours.

&&

.MARINE...
Issued at 344 PM CDT Wed Jun 21 2023

Generally southerly to southwesterly winds of 10 to 15 knots
accompanied by seas of 2 to 4 feet are expected through the
weekend, and will likely continue into next week. Though primarily
focused over land, some low shower and thunderstorm chances will
re-enter the forecast late this afternoon and carry on through
Friday. Any rain chances on the waters will be to the east of
Freeport. Some thunderstorms tonight have the potential to become
strong to severe. Fair weather prevails by Friday night, and will
reign into the new week.

&&

.PRELIMINARY POINT TEMPS/POPS...
College Station (CLL)	  96  76  97  78 /  30  10  20   0
Houston (IAH)			  96  78  95  80 /  50  10  20  10
Galveston (GLS)			  90  81  89  82 /  40  10  10  10

&&

.HGX WATCHES/WARNINGS/ADVISORIES...
TX...Heat Advisory until 10 PM CDT this evening for TXZ163-164-
     176>179-195>200-210>214-226-227-235>238-300-313-335>338-438-
     439.

GM...None.
&&

SHORT TERM...41
LONG TERM....Adams
AVIATION...Self
MARINE...Adams

In the hours before

Local storm report, Jun 21, 9:55 PM CST, 2 hours 5 minutes before
Preliminary Local Storm Report
National Weather Service Houston/Galveston TX
1055 PM CDT Wed Jun 21 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1025 PM     Tstm Wnd Gst     8 SW Jamaica Beach      29.11N 95.09W
06/21/2023  M42 MPH          Galveston          TX   Mesonet

            Wind gust was measured near the San Luis
            Pass Road.

&&
Local storm report, Jun 21, 10:04 PM CST, 1 hour 56 minutes before
Preliminary Local Storm Report
National Weather Service Houston/Galveston TX
1104 PM CDT Wed Jun 21 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0835 PM     Tstm Wnd Gst     2 WSW Spring            30.08N 95.44W
06/21/2023  E80 MPH          Harris             TX   Trained Spotter

            Multiple reports of trees down, some on top
            of homes. A few large pine trees down.
            Pictures of a damage to a carport.

&&

CS
Special weather statement, Jun 21, 10:05 PM CST, 1 hour 55 minutes before
Special Weather Statement
National Weather Service Houston/Galveston TX
1105 PM CDT Wed Jun 21 2023

TXZ210-211-226-227-235-236-220445-
Inland Matagorda TX-Wharton TX-Colorado TX-Fort Bend TX-Austin TX-
Inland Jackson TX-
1105 PM CDT Wed Jun 21 2023

...Strong thunderstorms will impact portions of southeastern
Colorado, Wharton, southeastern Austin, Jackson, southwestern Fort
Bend and northwestern Matagorda Counties through 1145 PM CDT...

At 1105 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Kendleton to near El Campo to 8 miles
northeast of Salem. Movement was south at 40 mph.

HAZARD...Winds in excess of 30 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Northern Bay City, El Campo, Wharton, Edna, East Bernard, Ganado,
Kendleton, La Ward, Pierce, Boling-Iago, Lolita, Van Vleck, Cordele,
Egypt, Louise, Midfield, Hungerford, Nada, Morales and Lake Texana
Dam.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 2933 9656 2943 9665 2948 9643 2963 9599
      2906 9585 2889 9631 2880 9670 2882 9671
      2882 9672 2885 9670 2886 9672 2889 9673
      2890 9676 2892 9679 2899 9682 2903 9685
      2913 9685
TIME...MOT...LOC 0405Z 355DEG 35KT 2947 9604 2919 9635 2909 9685

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...30 MPH

Cady
Local storm report, Jun 21, 10:06 PM CST, 1 hour 54 minutes before
Preliminary Local Storm Report
National Weather Service Houston/Galveston TX
1106 PM CDT Wed Jun 21 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0935 PM     Tstm Wnd Dmg     4 SW Spring             30.05N 95.46W
06/21/2023                   Harris             TX   Public

            Several large pine trees downed onto homes
            and numerous fences downed. Measured wind
            gust of 82 mph.

&&
Local storm report, Jun 21, 10:22 PM CST, 1 hour 38 minutes before
Preliminary Local Storm Report
National Weather Service Houston/Galveston TX
1122 PM CDT Wed Jun 21 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1030 PM     Tstm Wnd Gst     12 SW Jamaica Beach     29.08N 95.12W
06/21/2023  M41 MPH          GMZ335             TX   Mesonet

            Marine thunderstorm wind gust was measured
            at the San Luis Pass TAMU/TCOON site.

&&
Local storm report, Jun 21, 10:25 PM CST, 1 hour 35 minutes before
Preliminary Local Storm Report
National Weather Service Houston/Galveston TX
1125 PM CDT Wed Jun 21 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1003 PM     Tstm Wnd Gst     4 ENE Texas City        29.42N 94.89W
06/21/2023  M44 MPH          GMZ335             TX   Mesonet

            Marine thunderstorm wind gust was measured
            at the Texas City Levee WeatherFlow site.

&&

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 excessive heat. Local standard time, as filed.

Excessive Heat, Inland Harris

When
June 22, 12:00 AM CST
Where
Inland Harris forecast zone
Deaths
1 direct, 0 indirect
Reported by
County Official
Coordinates
29.857, -95.392 (the zone’s center; the record gives no point)

According to the medical examiner, a 70-year old male died of hyperthermia brought on by excessively hot conditions that occurred across the area throughout the month of June.

The people who died

As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.

EventDateAgeSexWhereKind
Excessive Heat, Inland Harris2023-06-2270MaleUnknownDirect

What these are

Excessive Heat
Heat at or above the local excessive heat warning criteria, or heat that caused deaths.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2023Every state in 2023This day in weather historyWarnings in Texas, June 2023

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1115145.